Dr. Roach: Postnasal drip is a symptom of allergies
Dear Dr. Roach: Would you explain what postnasal drip is? How damaging is it, and can it be cured? My wife has it and coughs a lot. Her eyes water, and she always feels poorly.
Dear M.G.: Postnasal drip isn’t a diagnosis, it’s a symptom. The nasal passages have an opening in the front (the nostrils) as well as in the back, to the nasopharynx. Any condition that can cause a runny nose can also cause postnasal drip, which is just the term used for mucus going into the back of the throat. Allergies, infection and nonallergic irritation all can cause the lining of the nasal passages and the sinuses to secrete excess mucus. It is annoying but not dangerous.
Treatment of the excess mucus starts with understanding why it is being made. The fact that your wife also has watery eyes is pretty strong evidence that she has allergies that are affecting both the nasal passages and the eyes. In that case, treatment can be staying away from the allergen (whatever is causing the reaction), using medication to reduce the body’s response to the allergen or a combination of these strategies.
A physician can guess what the allergen might be based on the pattern of symptoms. For example, allergies worse in the fall are often due to weeds (such as ragweed), but in some areas of the country they might be due to grasses or even trees. Symptoms that go year-round might be allergies to dust mites, insects or animals. Sometimes, it is worthwhile to try to find the specific allergens causing symptoms, done through skin or blood testing. That can lead to the most specific advice on how to avoid the allergens. Often, however, physicians choose to treat without knowing the specific allergen.
People with runny nose (or postnasal drip) and watery eyes usually get significant relief from antihistamines. However, there are several classes of drugs that are also effective, and some people need to have a combination.
I will note that cough may be due only to the allergies and postnasal drip, but allergic asthma should at least be considered. In general, if symptoms continue despite several trials of therapy, a referral to a specialist, such as an allergist, is appropriate for further evaluation.
Dear Dr. Roach: I’m a 70-year-old who was getting up two to three times a night to urinate. I tried tamsulosin, but the side effects bothered me. So my doc prescribed finasteride. I was told that unlike tamsulosin, finasteride actually helps shrink the prostate over time (she said that six months or more may be needed to see results). I’ve been on it for a little over six months and getting up once a night is the norm. What’s your take on this approach?
Dear L.R.: Although most men tolerate tamsulosin well, side effects of low blood pressure and dizziness, especially upon standing, are common, although they tend to get better over time. If a medicine like tamsulosin really can’t be tolerated, then I agree with a trial of finasteride or dutasteride.
Your doc is absolutely correct that finasteridelike drugs block the formation of a type of testosterone, dihydrotestosterone, that promotes prostate growth, and blocking the formation of DHT causes the prostate to shrink over time. The major side effects of this class of drugs are changes in sexual function, occurring in about 14% of men.
Readers may email questions to ToYourGoodHealth@med.cornell.edu